Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 324, NWS Austin/San Antonio, TX

July 7, 2007Atascosa County, Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 7, 2007, 2:20 AM CDT for Atascosa County, Frio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2007, 2:20 AM CDT (07:20 UTC)
Expired
Jul 7, 2007, 5:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

Counties Atascosa County, TX, Frio County, TX

The radar

The Austin/San Antonio radar (KEWX), 119 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 070720
FFWEWX
TXC013-163-071015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 AM CDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATASCOSA COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...POTEET...PLEASANTON...JOURDANTON...
  CHRISTINE...CHARLOTTE...CAMPBELLTON...
  FRIO COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...PEARSALL...DILLEY...

* UNTIL 515 AM CDT

* AT 219 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2907 9940 2865 9939 2865 9832 2879 9814
      2910 9844 2922 9877 2907 9878

$$
1 follow-up statement
000 
WGUS74 KEWX 070812
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT SAT JUL 7 2007

TXC013-163-071015-
ATASCOSA TX-FRIO TX-
312 AM CDT SAT JUL 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR FRIO
AND ATASCOSA COUNTIES...

AT 310 AM CDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN OVER THE 
SOUTHERN HALF OF FRIO COUNTY AND THE WESTERN HALF OF ATASCOSA 
COUNTY. NEXRAD DOPPLER RADAR ESTIMATED AS RAIN TOTALS TO BE FROM 1.5 
INCHES TO 2 INCHES BETWEEN DILLEY...PEARSALL...POTEET AND CHARLOTTE. 
WITH AREA SOILS ALREADY NEARLY SATURATED...THAT IS MORE THAN ENOUGH 
TO CAUSE FLASH FLOODING.

FAR TOO MANY FLASH FLOODING DEATHS HAVE ALREADY OCCURRED IN TEXAS SO 
FAR THIS YEAR.  MOST OF THOSE TOOK PLACE IN THE DARK WHEN IT WAS 
DIFFICULT TO IDENTIFY THE FLASH FLOODING.

LAT...LON 2907 9940 2865 9939 2865 9832 2879 9814
      2910 9844 2922 9877 2907 9878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:48 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 6, 11:48 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 PM CDT FRI JUL 6 2007

.AVIATION...
A TROUGH AND AMPLE MOISTURE WILL ALLOW FOR SHRA/TSRA TO GENERATE
ACROSS THE AREA. VFR SKIES WILL PREVAIL, EXCEPT FOR AREAS OF
MVFR/IFR CIGS/VSBYS BETWEEN 09Z AND 16Z AND ALSO IN SHRA/TSRA.
WINDS WILL BE VARIABLE LESS THAN 10 KTS, EXCEPT SOME GUSTS TO 25
KTS IN AND NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 833 PM CDT FRI JUL 6 2007/

UPDATE...
A NORTHWARD MOVING OUTFLOW BOUNDARY IS GENERATING AN EAST/WEST
LINE OF SHOWERS AND THUNDERSTORMS LOCATED FROM BRENHAM TO AUSTIN
AND ROCKSPRINGS. WE EXPECT THIS ACTIVITY TO WEAKEN AND FINALLY
DISSIPATE BY AROUND MIDNIGHT. THE MID/UPPER LEVEL SHEAR AXIS IS
ENTRENCHED ACROSS THE CWFA AND WILL REMAIN IN THE AREA TONIGHT AND
SATURDAY. IR/WV SATELLITE LOOP SEEMS TO DEPICT A WEAK VORT LOBE
LOCATED OVER MEXICO IN THE VICINITY OF MONCLOVA EMBEDDED WITHIN
THE SHEAR AXIS. THIS FEATURE MAY MOVE ENE ACROSS THE CWFA LATER
TONIGHT INTO EARLY SATURDAY MORNING. THUS A REDEVELOPMENT OF
CONVECTION DURING THE EARLY MORNING HOURS SATURDAY IS POSSIBLE.
ONLY MINOR ADJUSTMENTS WILL BE MADE TO THE CURRENT FCST.

PREV DISCUSSION... /ISSUED 633 PM CDT FRI JUL 6 2007/

AVIATION...
AN UPPER LEVEL SHEAR AXIS AND SURFACE TROUGH COMBINED WITH A
TROPICAL AIRMASS WILL CONTINUE THE THREAT FOR SHRA AND TSRA ACROSS
SOUTH CENTRAL TEXAS. THE MAIN IMPACT TIME WILL BE THROUGH 05Z AND
AFTER 16Z. AREAS OF MVFR CIGS/VSBYS, LOCAL IFR CIGS/VSBYS CAN BE
EXPECTED IN SHRA/TSRA, OTHERWISE MAINLY BETWEEN 07Z AND 16Z. WINDS
WILL BE VARIABLE, MAINLY SELY AT LESS THAN 10 KTS. SOME GUSTS TO
20 KTS ARE POSSIBLE IN AND NEAR SHRA/TSRA.

PREV DISCUSSION... /ISSUED 331 PM CDT FRI JUL 6 2007/

DISCUSSION...
ONGOING SHOWERS WILL DIMINISHING WITH SUNSET. HOWEVER, WITH GROUNDS
ALREADY SATURATED OVER THE COASTAL PRAIRIES AND EXPECTING
REDEVELOPMENT OF SLOW MOVING SHOWERS LATER TONIGHT, THE FLASH FLOOD
WATCH WILL BE RECONFIGURED FOR LOCATIONS ALONG AND SOUTH OF A
LINE FROM LAPRYOR TO JOURDANTON TO SAN ANTONIO TO GIDDINGS.
EXPECTING ISOLATED CLUSTERS OF SLOW MOVING MODERATE TO HEAVY RAINS
AFTER MIDNIGHT WHEN THE ATMOSPHERE DECOUPLES AND ALLOWS BETTER
MOIST FLOW PERPENDICULAR TO THE FRONTAL BOUNDARY ALONG THE
COASTAL ESCARPMENT. DAYTIME HEATING IN THE TROPICAL AIRMASS WILL
REIGNITE HEAVY RAINS ACROSS SOUTH CENTRAL TEXAS IN THE VICINITY OF
THE EVER WEAKENING FRONTAL BOUNDARY. BY SUNDAY THE MID AND UPPER
LEVEL FLOW WILL HAVE SHIFTED TO A DRIER DIRECTIONS, AND THE
SURFACE BOUNDARY WILL BE NO MORE. SO EXPECT MAINLY ISOLATED TO
WIDELY SCATTERED SHOWERS ON THE SEABREEZE BOUNDARY DURING THE
AFTERNOON AND EARLY EVENING HOURS FOR THE REST OF THE WEEKEND AND
INTO MIDWEEK NEXT WEEK. A WEAKNESS IN THE UPPER RIDGE IS PROGGED
TO REMAIN OVER CENTRAL TEXAS THROUGH FRIDAY NEXT WEEK WHICH WILL
KEEP THE ATMOSPHERE MODERATELY UNSTABLE FOR ISOLATED AFTERNOON AND
EVENING SHOWERS ON THE SEABREEZE BOUNDARY AND THE DRY LINE OUT
WEST. TEMPERATURES WILL GRADUALLY RETURN TO SEASONAL NORMALS ONCE
THE GROUND DRIES OUT A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  90  73  89  75 /  30  50  50  30  20
AUSTIN BERGSTROM INTL AIRPORT  71  86  71  90  74 /  40  50  50  30  20
DEL RIO INTL AIRPORT           72  91  76  94  77 /  30  40  40  20  10
SAN ANTONIO INTL AIRPORT       72  87  74  89  75 /  40  50  50  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
ATASCOSA...BASTROP...BEXAR...CALDWELL...DE WITT...DIMMIT...
FAYETTE...FRIO...GONZALES...GUADALUPE...KARNES...LAVACA...LEE...
MEDINA...WILSON...ZAVALA.

&&

13/04
Hazardous weather outlook, Jul 6, 5:47 AM CDT, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT FRI JUL 6 2007

TXZ171>173-183>194-202>209-217>225-228-071100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
547 AM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH REMAINS EFFECT FOR MOST OF SOUTH CENTRAL
TEXAS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES WILL BE
POSSIBLE AS NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN
OVER THE SAME AREAS. THE HEAVY RAINFALL POTENTIAL WILL CONTINUE
THROUGH LATE TONIGHT. THE ADDITIONAL RAINFALL COULD PRODUCE RAPID
RISES IN AREA RIVERS AND CREEKS WHICH REMAIN SWOLLEN FROM PREVIOUS
RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH AT LEAST SATURDAY.
A PERSISTENT UPPER LEVEL DISTURBANCE WILL BEGIN TO WEAKEN OVER THE
TEXAS THROUGH SATURDAY...WITH THE THREAT FOR LOCALLY HEAVY
RAINFALL POSSIBLY DECREASING SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATTION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 6, 11:34 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     LIGHTNING        6 SW AUSTIN             30.24N 97.82W
07/06/2007                   TRAVIS             TX   FIRE DEPT/RESCUE

            ROOF DAMAGE AT HOUSE ON WESTGATE.

0800 PM     LIGHTNING        8 SW AUSTIN             30.22N 97.85W
07/06/2007                   TRAVIS             TX   FIRE DEPT/RESCUE

            TWO ALARM APARMENT FIRE ON AFTONSHIRE WAY. TWO APARTMENT
            UNITS BADLY DAMAGED. SEVERAL OTHER UNITS SLIGHTLY
            DAMAGED. THREE RESIDENTS DISPLACED. 50,000 DOLLARS
            PROPERTY DAMAGE LOSS. 20,000 CONTENT DAMAGE LOSS.

0811 PM     HEAVY RAIN       10 WSW AUSTIN           30.25N 97.91W
07/06/2007  M2.73 INCH       TRAVIS             TX   UTILITY COMPANY

            MEASURED BY LCRA RAIN GAGE ON BARTON SPRINGS AT STATE
            HIGHWAY 71 NEAR OAK HILL BETWEEN 611 PM AND 811 PM.

&&

DC
Local storm report, Jul 6, 11:37 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     LIGHTNING        6 SW AUSTIN             30.24N 97.82W
07/06/2007                   TRAVIS             TX   FIRE DEPT/RESCUE

            ROOF DAMAGE AT HOUSE ON WESTGATE.

0800 PM     LIGHTNING        8 SW AUSTIN             30.22N 97.85W
07/06/2007                   TRAVIS             TX   FIRE DEPT/RESCUE

            TWO ALARM APARMENT FIRE ON AFTONSHIRE WAY. TWO APARTMENT
            UNITS BADLY DAMAGED. SEVERAL OTHER UNITS SLIGHTLY
            DAMAGED. THREE RESIDENTS DISPLACED. 50,000 DOLLARS
            PROPERTY DAMAGE LOSS. 20,000 CONTENT DAMAGE LOSS.

0811 PM     HEAVY RAIN       10 WSW AUSTIN           30.25N 97.91W
07/06/2007  M2.73 INCH       TRAVIS             TX   UTILITY COMPANY

            MEASURED BY LCRA RAIN GAGE ON BARTON SPRINGS AT STATE
            HIGHWAY 71 NEAR OAK HILL BETWEEN 611 PM AND 811 PM.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:08 PM CDTFlash Flood WarningEWXComal, Hays3 hr
Jul 6, 7:18 PM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Jul 6, 11:06 PM CDTRiver Flood WarningEWXComal, Guadalupe11 hr
Jul 6, 11:06 PM CDTRiver Flood WarningEWXComal, Guadalupe11 hr
Jul 7, 1:45 AM CDTFlash Flood WarningEWXDimmit3 hr
Jul 7, 3:55 AM CDTFlash Flood WarningEWXBexar, Medina3 hr
Jul 7, 5:01 AM CDTFlash Flood WarningEWXAtascosa, Frio119 min
Jul 7, 5:42 AM CDTFlash Flood WarningEWXGuadalupe4 hr
Jul 7, 5:54 AM CDTFlash Flood WarningEWXGonzales, Wilson4 hr
Jul 7, 6:55 AM CDTFlash Flood WarningEWXBexar2 hr
Jul 7, 3:49 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
Jul 7, 4:21 PM CDTFlash Flood WarningEWXMedina114 min
Jul 7, 4:33 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Jul 7, 6:06 PM CDTFlash Flood WarningEWXMedina114 min
Jul 7, 6:12 PM CDTFlash Flood WarningEWXWilliamson2 hr
Jul 7, 6:18 PM CDTFlash Flood WarningEWXCaldwell, Gonzales117 min
Jul 7, 6:21 PM CDTRiver Flood WarningEWXBexar, Wilson15 hr
Jul 7, 6:31 PM CDTFlash Flood WarningEWXHays119 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.